Alert archive / Texas / Fire Weather Watches in 2021

Fire Weather Watch 8, NWS Midland/Odessa, TX

March 21, 202112 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this fire weather watch at Mar 21, 2021, 3:50 AM CDT for 12 counties in Texas; 5 counties in New Mexico. It took effect at Mar 22, 2021, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 21, 2021, 3:50 AM CDT (08:50 UTC)
In effect from
Mar 22, 2021, 1:00 PM CDT
Expired
Mar 21, 2021, 2:28 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2898 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWUS84 KMAF 210850
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
350 AM CDT Sun Mar 21 2021

NMZ116>119-TXZ050-059>061-067-068-075-270>282-212100-
/O.NEW.KMAF.FW.A.0008.210322T1800Z-210323T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Andrews-Loving-Winkler-Ector-Ward-Crane-Pecos-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
350 AM CDT Sun Mar 21 2021 /250 AM MDT Sun Mar 21 2021/

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT 
WINDS OF 25 MPH OR MORE, AND HIGH FIRE DANGER FOR THE SOUTHEAST 
NEW MEXICO PLAINS...WESTERN PERMIAN BASIN...THE GUADALUPE AND 
DELAWARE MOUNTAINS SOUTHWARD TO THE DAVIS MOUNTAINS, AND BIG BEND 
AREA...

* AFFECTED AREA...Andrews, Loving, Winkler, Ector, Ward, Crane, 
  Pecos, Sacramento Foothills and Guadalupe Mountains, Chavez 
  Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, 
  Guadalupe and Delaware Mountains, Van Horn and Highway 54 
  Corridor, Eastern Culberson County, Reeves County Plains, 
  Chinati Mountains, Marfa Plateau, Davis Mountains, Davis 
  Mountains Foothills, Central Brewster County, Chisos Basin, 
  Presidio Valley and Lower Brewster County.

* TIMING...Monday afternoon and evening.

* WINDS...West 30 to 40 mph with gusts up to 65 mph. Higher winds
  in the mountain areas.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...7 to 8 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
166 
WWUS84 KMAF 211928
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
228 PM CDT Sun Mar 21 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM
CDT /8 PM MDT/ MONDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT
WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR 
SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS...

NMZ116>119-TXZ050-059>061-067-068-075-270>282-221200-
/O.UPG.KMAF.FW.A.0008.210322T1800Z-210323T0200Z/
/O.NEW.KMAF.FW.W.0007.210322T1600Z-210323T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Andrews-Loving-Winkler-Ector-Ward-Crane-Pecos-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
228 PM CDT Sun Mar 21 2021 /128 PM MDT Sun Mar 21 2021/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 9 PM
CDT /8 PM MDT/ MONDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT
WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

* AFFECTED AREA...Andrews, Loving, Winkler, Ector, Ward, Crane, 
  Pecos, Sacramento Foothills and Guadalupe Mountains, Chavez 
  Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, 
  Guadalupe and Delaware Mountains, Van Horn and Highway 54 
  Corridor, Eastern Culberson County, Reeves County Plains, 
  Chinati Mountains, Marfa Plateau, Davis Mountains, Davis 
  Mountains Foothills, Central Brewster County, Chisos Basin, 
  Presidio Valley and Lower Brewster County.

* TIMING...Monday afternoon and evening.

* WINDS...West 30 to 40 mph with gusts up to 70 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...7 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

44

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Mar 21, 12:17 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 21, 12:17 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1217 AM CDT Sun Mar 21 2021

.DISCUSSION...

See the 06Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will persist for the next 24 hours with high clouds
this afternoon. SE winds will continue to stay elevated this
morning. Winds will gust this afternoon and switch out of the SW
for the western terminals.

&&

PREV DISCUSSION... /issued 225 PM CDT Sat Mar 20 2021/

DISCUSSION...

A warming trend is underway today, with temperatures expected to
top out this afternoon pretty close to normal in the lower to
middle 70s for most. Weak ridging overhead today will transition
to southwesterly flow Sunday ahead of an approaching positively
tilted trough to the west. The result will be a return to breezy
conditions for portions of the area, as well as a warm up into the
upper 70s and 80s for most Sunday afternoon. The dryline will
also return to the region, progged to set up across the Permian
Basin and Lower Trans Pecos Sunday, though a lack of forcing will
preclude storm development. However, the dry conditions across the
west could result in near critical fire weather conditions, and
more information on this can be found in the Fire Weather
Discussion below.

Sunday night into Monday, the aforementioned trough will swing
across the Rockies and progress across the Texas Panhandle. Model
guidance remains consistent in keeping the trough just north of
our area, and given the timing of its passage, Monday looks to
be a very windy day areawide. High winds are expected across the
Guadalupe and Delaware Mountains (and possibly into the adjacent
plains) with solid Advisory-level winds across much of the
remainder of the area, along with the potential for another round
of blowing dust. While Monday will be slightly cooler, widespread
critical fire weather conditions will be possible given the very
dry and windy conditions. Unlike the prior wind event, winds look
to die down fairly quickly Monday night as the trough lifts into
the Central Plains toward the Middle Mississippi Valley.
Currently, most of the precipitation associated with this system
looks to remain north and east of the area, though there may be a
brief window Monday afternoon for some thunderstorms across the
far northeastern Permian Basin/Western Low Rolling Plains before
the dryline surges eastward in response to the passing trough.

Tuesday will see near normal temperatures across the area and
lighter winds, ahead of the next trough progged to impact the
region Wednesday into Thursday. There remains some discrepancy
among guidance regarding this trough and associated precipitation
chances, though currently, Wednesday into Wednesday night looks to
be the best chance for precipitation across the area. Beyond
Wednesday night, dry conditions look to prevail beneath quasizonal
flow in the wake of the aforementioned trough. Temperatures will
briefly dip below normal Wednesday before rebounding back above
normal into the 70s and 80s by next Friday.

FIRE WEATHER...

Near-critical fire wx conditions are expected in Southeast New
Mexico and areas of West Texas to the south on Sunday. Southwest
20 ft winds will be on the increase in response to a sfc trough
developing to the north, and unseasonably warm temperatures will
yield afternoon RH under 15%. RFTI of 4 w/isolated 5 will combine
w/ERC approaching the 75th percentile for elevated fire weather
conditions. However, increasing high cloud will mitigate fire wx
somewhat.

Critical fire weather is likely Monday, and cloud cover will not
be as much of a factor as a strong upper trough moves thru the
region. While the LLTR won't be as pronounced Monday as Sunday,
strong westerly 20ft winds are expected to round the base of the
trough, making for a windy afternoon. This will shunt moisture
east and, despite lower highs Monday afternoon, RH will actually
be lower out west due to a paucity of moisture. ERC will only be
as bad or worse than Sunday, and widespread RFTI of 5-7, w/even 8
down south, will cover most of the forecast area, Depending on how
ERCs evolve over the next 24 hours, this may necessitate a
warning for the entire forecast area Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  56  73  40 /   0  10  10   0
Carlsbad                       83  54  70  38 /   0   0  10   0
Dryden                         77  54  79  47 /   0   0  10   0
Fort Stockton                  83  56  75  45 /   0  10  10   0
Guadalupe Pass                 75  50  63  40 /   0   0  10   0
Hobbs                          80  49  66  33 /   0  10  10   0
Marfa                          79  48  65  33 /   0  10  10   0
Midland Intl Airport           79  55  71  39 /   0  10  10   0
Odessa                         79  55  71  39 /   0  10  10   0
Wink                           83  55  73  38 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

89/29/99
Hazardous weather outlook, Mar 20, 11:00 AM CDT, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Sat Mar 20 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Sat Mar 20 2021 /1000 AM MDT Sat Mar 20 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions will be possible, mainly in the
Pecos River Valley and areas west, Sunday and Monday.

High winds will be possible in the Guadalupe and Delaware Mountains
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:35 AM CDTHigh Wind WatchMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves11 hr
Mar 21, 2:28 PM CDTRed Flag WarningMAFAndrews, Brewster, Crane, Culberson, Dawson, Ector and 12 more31 hr
Mar 21, 2:46 PM CDTHigh Wind WarningMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves and 2 more30 hr
Mar 21, 2:46 PM CDTWind AdvisoryMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 16 more30 hr

Nearby

Fire Weather Watches in Texas, 2021Fire Weather Watches in New Mexico, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.